Hail, McDonough
- When
- April 18, 9:55 PM CST
- Where
- McDonough County, Bushnell
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -90.500
pea to dime size hail
An upper level disturbance developed scattered thunderstorms in a semi-dry to semi-moist atmosphere. 4 miles east northeast of Seaton and in the city of Bushnell.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance developed scattered thunderstorms in a semi-dry to semi-moist atmosphere. Two storms pulsed severe and produced penny sized hail 3.4 miles east northeast of Seaton and in the city of Bushnell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 18, 2:10 PM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 310 PM CDT TUE APR 18 2006 .SYNOPSIS... BLOCKY PATTERN IN PLACE OVER THE U.S. TODAY WITH CUTOFF LOWS OVER ERN WY AND JUST OFF THE NE COAST WITH SHARP RIDGE FROM THE LOWER MS VALLEY THROUGH THE WESTERN GREAT LAKES. AT THE SURFACE...A COLD FRONT EXTENDED FROM WRN ND SOUTH THE ERN NE AND ERN KS. AT 18Z A SURFACE LOW WAS LOCATED ALONG THE FRONT OVER NERN KS WITH A WARM FRONT EXTENDING SOUTH THROUGH CENTRAL MO AND SRN IL. WARM/MOIST AIR WAS INPLACE OVER TH SW/WCNTRL MO IN THE WARM SECTOR WITH EARLY AFTN TEMPS IN THE U80S AND DEWPOINTS IN THE LOW TO MID 60S. NORTH OF THE FRONT OVER ERN IA/NW IL TEMPS RANGED FROM THE U70S IN THE FAR SOUTH TO THE MID 60S ALONG THE IA/WI BORDER. HIGH PRESSURE OVER SERN CANADA WAS CREATING QUITE A PRESSURE GRADIENT ACROSS THE MID/UPPER MS VALLEY THIS AFTERNOON. SE WIND SUSTAINED AT 20 TO 30 MPH WERE COMMON OVER MUCH OF THE CWA WITH A FEW POINTS IN THE NW CORNER OF THE CWA GUSTING TO AROUND 40 MPH. && .SHORT TERM... MAIN CONCERN WILL BE CONVECTION TONIGHT AS ERN WY H5 LOW MOVES ACRS SD TONIGHT. AS THE UPPER LOW MOVES DIFF UPPER FLOW WILL SPREAD EAST INTO THE MID MS VALLEY THIS EVENING. SO FAR...ALL OF THE PCPN WITH THE SYSTEM IS NEAR THE UPPER LOW OVER THE NORTHERN PLAINS. HOWEVER AS MID LEVEL FORCING SPREADS EAST LATE THIS AFTERNOON TSRA SHOULD DEVELOP IN DESTABILIZING AIRMASS NEAR THE SFC SYSTEM OVER THE NW MO/SW IA. FURTHER EAST TOWARD SERN IA/NE MO IT APPEARS THAT LOW LEVELS ARE STABLE ENUF THAT ANY THUNDERSTORM THAT DEVELOP/MOVE IN SHOULD BE ELEVATED WITH THE SEVERE THREAT LIMITED TO HAIL. MODELS ALSO INDICATE THAT INITIALLY DRY MID LEVELS MOISTEN CONSIDERABLY BY 06Z...SUGGESTING THAT SEVERE THREAT WILL BE MAINLY DURING EVENING OR EVENING EARLY EVENING HOURS. AFTER THIS EVENING...BETTER LIFT SHIFTING NE OF CWA AND HAVE DECREASED POPS TO CHANCE CATEGORY FOR WEDNESDAY MAINLY IN THE NORTHEAST AND HAVE REMOVED POPS BY THE AFTERNOON FOR THE SWRN COUNTIES AS DRY SLOT WRAPS IN. ...DLF... .LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY... MOST OF PERIOD DOMINATED BY CUTOFF UPPER LOW THAT SLOWLY MEANDERS THROUGH MEAN CENTRAL CONUS UPPER RIDGE. WED NIGHT THROUGH THU...THIS LOW TRANSITIONS EAST ACROSS SOUTHERN MN AND SOUTHERN WI. WITH NEW RUNS SLOWING DOWN...FAVOR THE SLIGHTLY SLOWER NAM SOLUTION IN THE SHORT TERM. SCATTERED SHOWERS THAT DEVELOP IN QG FORCING AHEAD AND SE OF THE NEARLY STACKED VORTEX WILL DIMINISH WED EVENING AS DRY SLOT DEVELOPS INTO AREA AND KEPT ONLY CHANCE POPS FOR FIRST HALF OF NIGHT. CYCLONIC FLOW AND STEEP LAPSE RATES ASSOCIATED WITH COLD AIR ALOFT WILL PRODUCE MAINLY AFTERNOON SHOWERS AND A FEW THUNDERSTORMS THU INTO FRI. KEPT TEMPERATURES NEAR TO A BIT BELOW CLIMO. CUTOFF UPPER LOW CONTINUES TO BE MAIN INFLUENCE THROUGH WEEKEND AS IT CONTINUES SLOWLY EAST INTO LOWER MI BY MONDAY. THIS IF FOLLOWED BY RETURN TO AMPLIFIED UPPER FLOW WITH WEAK OMEGA BLOCK PATTERN EARLY NEXT WEEK. RESULTING COOL AIR ALOFT AND CYCLONIC FLOW AROUND SURFACE LOW TO KEEP MOSTLY CLOUDY AND SEASONABLY COOL CONDITIONS THROUGH WEEKEND. INCLUDED SLIGHT CHANCE FOR BEST CHANCE OF INSTABILITY SHOWERS SAT AFTERNOON...OTHERWISE KEPT POPS BELOW MENTIONABLE VALUES. MON AND TUE CONTROLLED BY RIDGING AT SURFACE AND ALOFT. DID NOT STRAY TOO FAR FROM GUIDANCE WITH HIGHS IN 60S AND LOWS MAINLY IN 40S. ..DLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE APR 18 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 520 AM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING SOUTH OF A LINE FROM OSKALOOSA TO WASHINGTON IOWA TO MACOMB ILLINOIS. A LOW PRESSURE SYSTEM WILL MOVE ACROSS MISSOURI TODAY...BRINGING WITH IT A CHANCE OF THUNDERSTORMS AHEAD OF THE LOW. THE ENTIRE OUTLOOK AREA SHOULD REMAIN NORTH OF A SURFACE WARM FRONT THAT WILL LIFT NORTHWARD THROUGH MISSOURI. WHILE A STABLE LAYER OF AIR NEAR THE GROUND WILL LIMIT THE SEVERE THREAT... ENOUGH INSTABILITY ALOFT WILL BE PRESENT TO ALLOW STRONG TO SEVERE THUNDERSTORMS IN THE LATE EVENING. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AFTERNOON AND AGAIN ON THURSDAY AFTERNOON AND EVENING. AT THIS TIME... THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING SOUTH OF INTERSTATE 80. MAYES
The Lincoln radar (KILX), 108 km away, was scanning. The volume nearest the first event began at 03:52 UTC.
2 hail. Local standard time, as filed.
pea to dime size hail
1/4 mile east of IL 94 on 30th Ave.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502960, 5502959.